Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 64, NWS Aberdeen, SD

June 29, 2016Jones County, Lyman County, South Dakota

NWS Aberdeen, SD issued this severe thunderstorm warning at Jun 29, 2016, 7:57 PM CDT for Jones County, Lyman County, South Dakota. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 29, 2016, 7:57 PM CDT (00:57 UTC)
Expired
Jun 29, 2016, 8:27 PM CDT
In force
30 min
Issued by
NWS Aberdeen, SD
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

Counties Jones County, SD, Lyman County, SD

The radar

The North Platte radar (KLNX), 200 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 29, 8:00 PM CDTTSTM WND GST 609 Sse Draper, SDTIME ESTIMATED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 1.0 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2016-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2016-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2502 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

313 
WUUS53 KABR 300057
SVRABR
SDC075-085-300145-
/O.NEW.KABR.SV.W.0064.160630T0057Z-160630T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
757 PM CDT WED JUN 29 2016

THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN JONES COUNTY IN CENTRAL SOUTH DAKOTA...
  WEST CENTRAL LYMAN COUNTY IN CENTRAL SOUTH DAKOTA...

* UNTIL 845 PM CDT

* AT 757 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 13 MILES SOUTHWEST
  OF VIVIAN...OR 17 MILES SOUTHEAST OF MURDO...MOVING SOUTHEAST AT 40
  MPH.

  HAZARD...70 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
  SOUTHEASTERN JONES AND WEST CENTRAL LYMAN COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4370 9990 4369 9998 4371 10001 4369 10012
      4370 10013 4371 10019 4369 10021 4371 10023
      4370 10028 4372 10030 4372 10034 4374 10037
      4372 10042 4374 10055 4375 10057 4401 10042
      4380 9977 4370 9980 4370 9986 4367 9987
TIME...MOT...LOC 0057Z 307DEG 36KT 4376 10040 

HAIL...0.75IN
WIND...70MPH
 
$$

PARKIN
1 follow-up statement
229 
WWUS53 KABR 300127
SVSABR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
827 PM CDT WED JUN 29 2016

SDC075-085-300137-
/O.CAN.KABR.SV.W.0064.000000T0000Z-160630T0145Z/
JONES SD-LYMAN SD-
827 PM CDT WED JUN 29 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN JONES AND WEST
CENTRAL LYMAN COUNTIES IS CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4370 9990 4369 9998 4371 10001 4369 10012
      4370 10013 4371 10019 4369 10021 4371 10023
      4370 10028 4372 10030 4372 10034 4374 10037
      4372 10042 4374 10055 4375 10057 4401 10042
      4380 9977 4370 9980 4370 9986 4367 9987
TIME...MOT...LOC 0125Z 307DEG 36KT 4358 10007 

$$

PARKIN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 29, 6:34 PM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jun 29, 6:34 PM CDT, 1 hour 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
634 PM CDT WED JUN 29 2016

.UPDATE...
Issued at 627 PM CDT WED JUN 29 2016

See updated aviation discussion below.

&&

.SHORT TERM...(This Evening through Thursday)
Issued at 254 PM CDT WED JUN 29 2016

Forecast challenges in the next 24 hours include convective
potential/timing/coverage this afternoon through early Thursday
along with how cool high temperatures will be on Thursday.

Currently, temperatures are warming through the 80s on light winds
and a mostly sunny sky. There are a few clusters of thunderstorm
activity across southwestern North Dakota tracking southeast across
the region. Storms are not expected to maintain or redevelop very
far into this CWA. If convection can hold together long enough to
make it into Corson county, it is timed to move into the county
within the hour, and timed to reach Mobridge by shortly after 7 PM
CDT. Storms have developed within the most moisture-rich air at
850hpa in conjunction with the area of best mid-level forcing and
upper level lift. Expect the worst conditions associated with these
thunderstorms to be brief strong wind gusts /large temp-dewpoint
depressions aiding in 1000-1400J/kg DCAPE values/, heavy downpours
and cloud to ground lightning.

Tonight, a strong Canada-sourced cold front /near the international
border/ will sweep southward across the northern plains, including
this CWA, wringing out any available low level moisture through
Thursday morning. CAMs have been hinting off and on today that
isolated to scattered showers and thunderstorms will work southward
through the region associated with the forcing from this front. For
this reason have continued to time some small pops through the CWAovernight.
The Rapid Refresh model is also continuing to imply some of this
low level moisture is converted into post-frontal mvfr/vfr stratus
which advects into the CWA between 09Z and 15Z Thursday. Sky covermay
need a little tweaking if that scenario pans out.

Thursday, the cold air advection noted in the 925hpa and 850hap
thermal progs lends support to forecast high temperatures only in
the mid 70s across northeast South Dakota and west central Minnesota
to the low/mid 80s over central South Dakota. There may be a few
stray showers or weak thunderstorms ongoing across the southern half
of the CWA at the start of the Thursday day period, but by and
large, Thursday is expected to be cool and dry on northerly breezes.

.LONG TERM...(Thursday Night through Wednesday) Issued at 254 PM
CDT WED JUN 29 2016

Based on the 12Z model runs, the holiday weekend is looking much
drier than before. While models are suggesting a storm system will
track across the region Friday night through Saturday, it largely
misses this CWA. Thus pops have been greatly reduced during that
time period. There are additional chances for showers and
thunderstorms Monday through Wednesday as the upper level flow
pattern becomes zonal.

Temperatures during the long term will begin on the cool side with
highs on Friday only in the mid to upper 70s. Temperatures will
slowly warm above normal for the holiday weekend. Highs by Monday
should climb into the 80s and 90s. Temps in the 90s are expected
Tuesday and Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday Evening)
Issued at 627 PM CDT WED JUN 29 2016

An area of showers and thunderstorms will track across the
southwestern CWA this evening...affecting KPIR. Additional
scattered showers and thunderstorms may affect parts of the north
central and eastern CWA as well. Cigs and vsbys may briefly fall
into the MVFR category with the stronger storms. VFR conditions
will prevail across the area late tonight and through the day
Thursday.

&&

.ABR Watches/Warnings/Advisories...
SD...NONE.
MN...NONE.
&&

SHORT TERM...Dorn
LONG TERM...SD
AVIATION...Parkin
Hazardous weather outlook, Jun 29, 3:13 AM CDT, 16 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
313 AM CDT WED JUN 29 2016

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-300815-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
313 AM CDT WED JUN 29 2016 /213 AM MDT WED JUN 29 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE...WITH THE MAIN THREATS
BEING SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KF

In the hours before

Local storm report, Jun 29, 6:44 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
644 PM CDT WED JUN 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0634 PM     TSTM WND GST     13 NNW SANSARC          44.68N 101.15W
06/29/2016  M55 MPH          STANLEY            SD   MESONET

            FOSTER BAY RWIS.

&&

CONNELLY
Local storm report, Jun 29, 7:07 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
707 PM CDT WED JUN 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0655 PM     TSTM WND GST     5 SSW HAYES             44.31N 101.06W
06/29/2016  M77 MPH          STANLEY            SD   TRAINED SPOTTER

            SPOTTER REPORTS 77MPH PEAK GUST ON DAVIS
            STATION.

&&

CONNELLY
Local storm report, Jun 29, 7:36 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
736 PM CDT WED JUN 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     TSTM WND GST     10 SW CHANTLER CREEK RE 44.39N 100.77W
06/29/2016  M56 MPH          STANLEY            SD   MESONET

            PEAK WIND AT HAYES RWIS.

&&

CONNELLY
Local storm report, Jun 29, 7:38 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
738 PM CDT WED JUN 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     TSTM WND GST     2 S MURDO               43.86N 100.71W
06/29/2016  M58 MPH          JONES              SD   MESONET

            PEAK WIND GUST ON DAVIS STATION 2 MILES
            SOUTH OF MURDO.

&&

CONNELLY
Local storm report, Jun 29, 7:41 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
741 PM CDT WED JUN 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0737 PM     TSTM WND GST     MURDO                   43.89N 100.71W
06/29/2016  M62 MPH          JONES              SD   PUBLIC

            WIND GUST ON DAVIS STATION IN THE TOWN OF
            MURDO.

&&

CONNELLY
Local storm report, Jun 29, 7:43 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
743 PM CDT WED JUN 29 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     TSTM WND GST     2 S MURDO               43.86N 100.71W
06/29/2016  M72 MPH          JONES              SD   MESONET

            MOST RECENT PEAK WIND GUST FOR STATION 2
            MILE SOUTH OF MURDO.

&&

CONNELLY

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 7:05 PM CDTSevere Thunderstorm WarningABRJones, Stanley55 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.